|In this issue of HEALTHbeat:
• Floaters, flashes, and retinal tears
• Can I get a pill to help me quit smoking?
us be sure this email newsletter isn’t filtered as spam. Add HEALTHbeat@hms.harvard.edu to
your address book to ‘whitelist’ us with your filter, helping
future issues get to your inbox.
|April 1, 2008|
Dear HEALTHbeat subscriber,
Have you been seeing things as you get older? No, I’m not talking about supernatural phenomena or imagining things—I’m referring to the floaters and flashes that may affect vision as we age. This issue of HEALTHbeat discusses what's normal when it comes to “seeing things” and what warrants a visit to your ophthalmologist. Also in this issue, Dr. Anthony Komaroff, editor in chief of the Harvard Health Letter, discusses prescription medications that can help smokers quit.
Wishing you good health,
|Floaters, flashes, and retinal tears|
Just like the rest of the body, our eyes change with age. In addition to ever-common presbyopia (farsightedness) in those over age 50, many older people also notice visual phenomena called floaters.
Floaters are shapes like dots, clouds, threads, or cobwebs that drift across the line of vision. Occasional flashes of light are also common. Floaters and flashes are usually harmless, but occasionally, they indicate a retinal tear — or worse, a retinal detachment, which can lead to vision loss. Treatment of a retinal tear can help prevent retinal detachment, so it’s important to know what to watch for, and when to consult an ophthalmologist.
What causes floaters and flashes?
Floaters are tiny clusters of cells, flecks of protein, or bits of gel lodged in the fluid (vitreous humor) that fills about 80% of the eyeball. What you actually see is the shadow these little clumps cast on the retina, the light-sensitive tissue at the back of the eye that sends images to the brain. Floaters move as your eyes move and seem to dart away when you try to look at them. They’re usually most noticeable when you’re looking at something uniformly bright, like the sky or a white background.
Most floaters arise from normal changes that occur with aging. Over time, the vitreous shrinks, tugging on the retina and stimulating photoreceptors that cause flashes. The pulling may also cause tiny amounts of bleeding, which appear as floaters. Sometimes the vitreous becomes separated from the retina, an event called posterior vitreous detachment (PVD). A PVD can trigger a new onset of floaters and sometimes flashes in the peripheral vision.
PVDs are uncommon before age 50 but occur in more than 60% of people over age 70. They are also more common in people who are nearsighted (myopic) or who have had cataract surgery, an eye or head injury, or inflammation within the eye. PVDs usually take a week or more to develop. Most often, they do not threaten vision, but in 15% of cases, they lead to a retinal tear, which may in turn cause a retinal detachment. So if you suddenly see flashes and notice a new onset of floaters, see your ophthalmologist for a thorough eye exam. Even if he or she finds no problems, your eyes should be rechecked in four to six weeks — earlier, if symptoms increase.
What happens if you develop a retinal tear?
When the vitreous pulls with enough force to cause a tear in the retina, vitreous fluid can leak through the hole, detaching the retina from the underlying tissue that nourishes it. A retinal detachment is quite serious, so it’s important to recognize the symptoms (see box).
An ophthalmologist will check for retinal tears by dilating the pupil and examining the inside of your eye with an indirect ophthalmoscope (a lighted device that is mounted on special headgear). Because the underlying problem can cause a tear in the other eye as well, she or he will want to examine both eyes.
Retinal tears can be repaired in the office with one of the following techniques:
Laser photocoagulation. In this procedure, the ophthalmologist numbs the eye with topical anesthesia (usually anesthetic eye drops) and uses pinpoints of laser light to create tiny burns around any small holes or tears in the retina. The resulting scar tissue forms a barrier, welding the retina to the back wall of the eye so that it’s less likely to become detached. Patients can return to normal activities in about four days.
Cryopexy. This is a freezing treatment, which works, like laser photocoagulation, as spot welding for the eye and is also performed with topical anesthesia. The procedure creates an adhesion (scar tissue) that reduces the likelihood a tear will turn into a detachment. Doctors use cryopexy when the tear would be difficult or impossible to reach with a laser.Fixing a tear in one area doesn’t prevent them from forming in another part of the retina. If you have been treated for a retinal tear with laser or cryopexy, you’ll need to have your eyes examined at regular intervals during the year following the initial procedure. Some retinal tears don’t need immediate treatment — watchful waiting may be the preferred strategy — but only a clinician can make that determination.
For more information on eye diseases and conditions, order our Special Health Report, The Aging Eye: Preventing and treating eye disease, at www.health.harvard.edu/AE.
|[Back to top]|
|Notable from Harvard Medical School|
|** The Aging Eye: Preventing and treating eye disease|
|[CLICK TO READ MORE or BUY]|
|** Chronic Obstructive Pulmonary Disease: Treating emphysema and bronchitis|
|[CLICK TO READ MORE or BUY]|
|[Back to top]|
|Can I get a pill to help me quit smoking?|
Q: Is there a prescription medication to help me stop smoking? My doctor says no.
A: I hope you misunderstood your doctor, because there are prescription medications that can help you stop smoking. But none are guaranteed to work, and they’re most effective when taken as part of a broader program, such as a support group for people trying to quit.
The first medicine is nicotine. It’s the nicotine in tobacco smoke that hooks a smoker; other components of tobacco smoke increase the risk of cancer, heart disease, and other diseases. Giving nicotine as a medicine helps with the withdrawal symptoms that make quitting so hard — anxiety, irritability, insomnia, difficulty concentrating, weight gain, and depression. It comes in many forms: gums, lozenges, skin patches, nasal sprays, and inhalers. Some don’t require a prescription. Often people start on a high dose that is gradually decreased to help wean the body slowly off its nicotine addiction.
Bupropion could also help you quit. It’s an antidepressant medication that may also affect the brain chemistry that causes addiction. Side effects include difficulty concentrating and sleeping, tremor, and abdominal symptoms.
The new kid on the block is a medicine called varenicline (Chantix). Early studies suggest that it may be a little more effective than bupropion. People are supposed to take varenicline for a week before they stop smoking and then for an additional 23 weeks, if they have managed to quit. Side effects can be a problem. Doctors are supposed to closely monitor people taking varenicline for agitation, depression, and suicidal thinking and behavior.None of these medications is effective for everyone, but you could be one of the many people whom they help. Quitting is possible. In the United States, ex-smokers now outnumber smokers.
— Anthony L. Komaroff, M.D.
This Question and Answer first appeared in the March 2008 Harvard Health Letter, available at www.health.harvard.edu/health.
|[Back to top]|
Harvard Medical School publishes authoritative Special Health Reports on a wide range of topics. Each report delivers practical information on diagnosis, treatment, and prevention of major health concerns in clear, easy-to-understand language. For more information on a specific topic, click the appropriate link below:
Alzheimer’s, Arthritis, Bladder, Cholesterol, Depression, Diabetes, Digestion, Energy, Exercise, Eye Disease, Headache, Heart Disease, High Blood Pressure, Memory, Menopause, Prostate, Sexuality, Sleep, Stroke, Vitamins
|[Back to top]|
|Harvard Medical School offers special reports on over 50
health topics. Visit our Web site at http://www.health.harvard.edu to
find reports of interest to you and your family.
Copyright 2008 by Harvard University.
|To view our archive of past HEALTHbeat e-newsletters click here.|
|Harvard Health Publications
Harvard Medical School
10 Shattuck Street, Suite 612
Boston, MA 02115 USA
|Visit our Web site at: www.health.harvard.edu
Email us at: HEALTHbeat@hms.harvard.edu
|* Please note, we do not provide responses to personal medical concerns, nor can we supply related medical information, other than what is available in our print products or Web site. For specific, personalized medical advice we encourage you to contact your physician.|
|HEALTHbeat is distributed to individuals who have subscribed via the Harvard Health Publications Web site (www.health.harvard.edu/healthbeat). You are currently subscribed to HEALTHbeat as %%$email%%.|
|To order a subscription or Special Health Report by phone, please call our toll free number 1-877-649-9457.|
|TELL A FRIEND|
|Share the gift of good health with your friends and family. Follow this link and fill out the form. We’ll send your friends an email invitation to sign up for HEALTHbeat, and a FREE gift if they sign up.|
|TO JOIN OUR E-MAIL LIST|
|If you would like to receive HEALTHbeat, our free e-mail newsletter, visit www.health.harvard.edu/healthbeat and fill out our form. It’s that simple.|
|TO STOP RECEIVING HEALTHbeat|
|You can remove yourself from our e-mailing list at any time by clicking this link.|